Algebraic leaves of algebraic foliations over number fields
Publications Mathématiques de l'IHÉS, Volume 93 (2001), pp. 161-221.

We prove an algebraicity criterion for leaves of algebraic foliations defined over number fields. Namely, consider a number field K embedded in C, a smooth algebraic variety X over K, equipped with a K-rational point P, and F an algebraic subbundle of the its tangent bundle T X , defined over K. Assume moreover that the vector bundle F is involutive, i.e., closed under Lie bracket. Then it defines an holomorphic foliation of the analytic manifold X(C), and one may consider its leaf F through P. We prove that F is algebraic if the following local conditions are satisfied: i) For almost every prime ideal p of the ring of integers 𝒪K of the number field K, the p-curvature of the reduction modulo p of the involutive bundle F vanishes at P (where p denotes the characteristic of the residue field O K/p). ii) The analytic manifold F satisfies the Liouville property; this arises, in particular, if F is the image by some holomorphic map of the complement in a complex algebraic variety of a closed analytic subset. This algebraicity criterion unifies and extends various results of D. V. and G. V. Chudnovsky, André, and Graftieaux, and also admits new consequences. For instance, applied to an algebraic group G over K, it shows that a K-Lie subalgebra h of Lie G is algebraic if and only if for almost every non-zero prime ideal p of O K, of residue characteristic p, the reduction modulo p of h is a restricted Lie subalgebra of the reduction modulo p of Lie G (i.e., is stable under p-th powers). This solves a conjecture of Ekedahl and Shepherd-Barron. The algebraicity criterion above follows from a more basic algebraicity criterion concerning smooth formal germs in algebraic varieties over number fields. The proof of the latter relies on “transcendence techniques”, recast in a modern geometric version involving elementary concepts of Arakelov geometry, and on some analytic estimates, related to the First Main Theorem of higher-dimensional Nevanlinna theory.

Nous établissons un critère d'algébricité concernant les feuilles des feuilletages algébriques définis sur un corps de nombres. Soit en effet K un corps de nombres plongé dans C, X une variété algébrique lisse sur K, munie d'un point K-rationnel P, et F un sous-fibré du fibré tangent TX, défini sur K. Supposons de plus que le fibré vectoriel F soit involutif, i.e., stable par crochet de Lie. Il définit alors un feuilletage holomorphe de la variété analytique X(C) et l'on peut considérer la feuille F de ce feuilletage passant par P. Nous montrons que F est algébrique lorsque les conditions locales suivantes sont satisfaites : i) Pour presque tout idéal premier p de l'anneau des entiers O K de K, la réduction modulo p du fibré F est stable par l'opération de puissance p-ième (où p désigne la caractéristique du corps résiduel O K/p). ii) La variété analytique F satisfait à la propriété de Liouville ; cela a lieu, par exemple, lorsque F est l'image par une application holomorphe du complémentaire d'un sous-ensemble analytique fermé dans une variété algébrique. Ce critère d'algébricité unifie et généralise divers résultats de D. V. and G. V. Chudnovsky, André et Graftieaux. Il conduit aussi à de nouvelles conséquences. Par exemple, appliqué à un groupe algébrique G sur K, il montre qu'une sous-algèbre de Lie h de Lie G, définie sur K, est algébrique si et seulement si, pour presque tout idéal premier p de O K, de caractéristique résiduelle p, la réduction modulo p de h est une sous-p-algèbre de Lie de la réduction modulo p de Lie G ( i.e., est stable par puissance p-ième). Cet énoncé résout une conjecture d'Ekedahl et Shepherd-Barron. Le critère d'algébricité ci-dessus découle d'un critère d'algébricité plus général, concernant les germes de sous-variétés formelles des variétés algébriques sur les corps de nombres. La démonstration de ce dernier repose sur des « techniques de transcendance », reformulées dans une version géométrique utilisant diverses notions élémentaires de géométrie d'Arakelov, et sur des estimations analytiques reliées au premier théorème fondamental de la théorie de Nevanlinna en dimension supérieure.

Bost, Jean-Benoît 1

1 Département de Mathématiques, Université Paris-Sud, Bâtiment 425, 91405 Orsay cedex, France.
@article{PMIHES_2001__93__161_0,
     author = {Bost, Jean-Beno{\^\i}t},
     title = {Algebraic leaves of algebraic foliations over number fields},
     journal = {Publications Math\'ematiques de l'IH\'ES},
     pages = {161--221},
     publisher = {Institut des Hautes \'Etudes Scientifiques},
     volume = {93},
     year = {2001},
     mrnumber = {1863738},
     zbl = {1034.14010},
     language = {en},
     url = {http://archive.numdam.org/item/PMIHES_2001__93__161_0/}
}
TY  - JOUR
AU  - Bost, Jean-Benoît
TI  - Algebraic leaves of algebraic foliations over number fields
JO  - Publications Mathématiques de l'IHÉS
PY  - 2001
SP  - 161
EP  - 221
VL  - 93
PB  - Institut des Hautes Études Scientifiques
UR  - http://archive.numdam.org/item/PMIHES_2001__93__161_0/
LA  - en
ID  - PMIHES_2001__93__161_0
ER  - 
%0 Journal Article
%A Bost, Jean-Benoît
%T Algebraic leaves of algebraic foliations over number fields
%J Publications Mathématiques de l'IHÉS
%D 2001
%P 161-221
%V 93
%I Institut des Hautes Études Scientifiques
%U http://archive.numdam.org/item/PMIHES_2001__93__161_0/
%G en
%F PMIHES_2001__93__161_0
Bost, Jean-Benoît. Algebraic leaves of algebraic foliations over number fields. Publications Mathématiques de l'IHÉS, Volume 93 (2001), pp. 161-221. http://archive.numdam.org/item/PMIHES_2001__93__161_0/

[Anc90] A. Ancona, Théorie du potentiel sur les graphes et les variétés, in École d'été de Probabilités de Saint-Flour XVIII-1988, Lectures Notes in Mathematics 1427, pages 1-112, Berlin, Springer, 1990. | Zbl

[And89] Y. André, G-functions and geometry, Braunschweig, Friedr. Vieweg & Sohn, 1989. | MR | Zbl

[And99] Y. ANDRÉ, Sur la conjecture des p-courbures de Grothendieck et Katz, Preprint, Institut de Mathématiques de Jussieu, 1999.

[AS60] L. V. Ahlfors and L. Sario, Riemann surfaces, Princeton, N.J., Princeton University Press, 1960, Princeton Mathematical Series, No. 26. | MR | Zbl

[BMQ01] F. A. BOGOMOLOV and M. L. MCQUILLAN, Rational curves on foliated varieties, Preprint, IHES, 2001.

[Bom81] E. Bombieri, On G-functions, in Recent progress in analytic number theory, Vol. 2 (Durham, 1979), pages 1-67. London, Academic Press, 1981. | MR | Zbl

[Bos96] J.-B. Bost, Périodes et isogénies des variétés abéliennes sur les corps de nombres (d'après D. Masser et G. Wüstholz), Séminaire Bourbaki, 1994 1995, Exposé N° 795, Astérisque, 237 (1996), 115-161. | EuDML | Numdam | Zbl

[Bos98] J.-B. BOST, µmax(SkE) kE) k[µmax(E) + C(rk E)], Letter to P. Graftieaux, December 1998.

[BGS94] J.-B. Bost, H. Gillet, and C. Soulé, Heights of projective varieties and positive Green forms, J. Amer. Math. Soc., 7 (1994), 903-1027. | MR | Zbl

[CB01] A. Chambert-Loir, Théorèmes d'algébricité en géométrie diophantienne (d'après J.-B. Bost, Y. André, D. et G. Chudnovsky), Séminaire Bourbaki, Exposé 886, mars 2001. | Numdam | Zbl

[CC85a] D. V. Chudnovsky and G. V. Chudnovsky, Applications of Padé approximations to the Grothendieck conjecture on linear differential equations, in Number theory (New York, 1983-84), Lectures Notes in Mathematics 1135, pages 52-100, Berlin, Springer, 1985. | MR | Zbl

[CC85b] D. V. Chudnovsky and G. V. Chudnovsky, Padé approximations and Diophantine geometry, Proc. Nat. Acad. Sci. U.S.A., 82 (1985), 2212-2216. | MR | Zbl

[DGS94] B. Dwork, G. Gerotto, and F. J. Sullivan, An introduction to G-functions, Princeton, N.J., Princeton, University Press, 1994. | MR | Zbl

[Eke87] T. Ekedahl, Foliations and inseparable morphisms, in Algebraic geometry - Bowdoin 1985, Proc. Symp. Pure Math. 46-2, pages 139-149, Amer. Math. Soc., Providence, RI, 1987. | MR | Zbl

[ESB99] T. EKEDAHL and N. I SHEPHERD-BARRON, A conjecture on the existence of compact leaves of algebraic foliations, Preprint, April 1999.

[Fal83] G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern, Invent. Math., 73 (1983), 349-366. | MR | Zbl

[Gr98] P. GRAFTIEAUX, Groupes formels et critères d'isogénie, Thèse, Université Paris VI, March 1998.

[Gr01a] P. Graftieaux, Formal groups and the isogeny theorem, Duke Math. J., 106 (2001), 81-121. | MR | Zbl

[Gr01b] P. Graftieaux, Formal subgroups of abelian varieties, Invent. Math., 145 (2001), 1-17. | MR | Zbl

[GK73] P. Griffiths and J. King, Nevanlinna theory and holomorphic mappings between algebraic varieties, Acta Math., 130 (1973), 145-220. | MR | Zbl

[Gri99] A. Grigor'Yan, Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds, Bull. Amer. Math. Soc. (N.S.), 36 (1999), 135-249. | Zbl

[Gro71] A. GROTHENDIECK, Revêtements Étales et Groupe Fondamental, S.G.A.1, Lecture Notes in Mathematics 224, Berlin, Springer-Verlag, 1971. | MR

[GS92] H. Gillet and C. Soulé, An arithmetic Riemann-Roch theorem, Invent. Math., 110 (1992), 473-543. | MR | Zbl

[Har68] R. Hartshorne, Cohomological dimension of algebraic varieties, Ann. Math., 88 (1968), 403-450. | MR | Zbl

[Hir68] H. Hironaka, On some formal imbeddings, Illinois J. Math., 12 (1968), 587-812. | MR | Zbl

[HM68] H. Hironaka and H. Matsumura, Formal functions and formal embeddings, J. Math. Soc. Japan, 20 (1968), 52-82. | MR | Zbl

[Hon68] T. Honda, Formal groups and zeta-functions, Osaka J. Math., 5 (1968), 199-213. | MR | Zbl

[Hör94] L. Hörmander, Notions of convexity, Boston, MA, Birkhäuser Boston Inc., 1994. | MR | Zbl

[Kat70] N. Katz, Nilpotent connections and the monodromy theorem: applications of a result of Turrittin, Publ. Math. IHES, 39 (1970), 175-232. | Numdam | MR | Zbl

[Kat72] N. Katz, Algebraic solutions of differential equations (p-curvature and the Hodge filtration), Invent. Math., 18 (1972), 1-118. | MR | Zbl

[Kat73] N. Katz, Exposé XXII: Une formule de congruence pour la fonction , in Groupes de monodromie en géométrie algébrique II, SGA 7 II, Lecture Notes in Mathematics 340, pages 401-438. Berlin, Springer-Verlag, 1973. | MR | Zbl

[Kat82] N. Katz, A conjecture in the arithmetic theory of differential equations, Bull. Soc. Math. France, 110 (1982), 203-239 and 347-348. | Numdam | MR | Zbl

[KM85] N. Katz and B. Mazur, Arithmetic moduli of elliptic curves, Princeton, N.J., Princeton University Press, 1985. | MR | Zbl

[Kli91] M. Klimek, Pluripotential theory, New York, The Clarendon Press - Oxford University Press, 1991. | MR | Zbl

[KN63] S. Kobayashi and K. Nomizu, Foundations of Differential Geometry, New York, John Wiley & Sons, 1963. | Zbl

[Kro80] L. Kronecker, Über die Irreductibilität von Gleichungen, Monatsberichte der Königlich Preussischen Akademie der Wissenschaften zu Berlin, pages 155-162, 1880. | JFM

[Miy87] Y. Miyaoka, Deformations of a morphism along a foliation and applications, in Algebraic geometry-Bowdoin 1985, Proc. Symp. Pure Math. 46-1, pages 245-268. Amer. Math. Soc., Providence, RI, 1987. | MR | Zbl

[MP97] Y. Miyaoka and T. Peternell, Geometry of higher-dimensional algebraic varieties, Basel, Birkhäuser Verlag, 1997. | MR | Zbl

[Mum70] D. Mumford, Abelian varieties, Tata Institute of Fundamental Research Studies in Mathematics, No. 5, Bombay, 1970. | MR | Zbl

[Ser58] J.-P. SERRE, Espaces fibrés algébriques, in Séminaire C. Chevalley, Secrétariat Mathématique, Paris, 1958. | Numdam

[Ser59] J.-P. Serre, Groupes algébriques et corps de classes, Paris, Herman, 1959. | MR | Zbl

[Ser68] J.-P. Serre, Abelian l-adic representations and elliptic curves, W. A. Benjamin, Inc., New York-Amsterdam, 1968. | MR | Zbl

[Sha85] B. V. Shabat, Distribution of values of holomorphic mappings, American Mathematical Society, Providence, RI, 1985. | MR | Zbl

[SB92] N. Shepherd-Barron, Miyaoka's theorems on the generic seminegativity of TX and on the Kodaira dimension of minimal regular threefolds, Astérisque, 211 (1992), 103-114. | Zbl

[Shi75] B. Shiffman, Nevanlinna defect relations for singular divisors, Invent. Math., 31 (1975), 155-182. | MR | Zbl

[Sie29] C. L. Siegel, Über einige Anwendungen diophantischer Approximationen, Abh. Preuss. Akad. Wiss., 1, 1929. | JFM

[Sou97] C. Soulé, Hermitian vector bundles on arithmetic varieties, in Algebraic geometry-Santa Cruz 1995, Proc. Symp. Pure Math. 62-1, pages 383-419, Amer. Math. Soc., Providence, RI, 1997. | MR | Zbl

[Sto77] W. Stoll, Aspects of value distribution theory in several complex variables, Bull. Amer. Math. Soc., 83 (1977), 166-183. | MR | Zbl

[Szp85] L. SZPIRO, Degrés, intersections, hauteurs, Astérisque, 127 (1985), 11-28. | Numdam | MR

[Tak93] K. Takegoshi, A Liouville theorem on an analytic space, J. Math. Soc. Japan, 45 (1993), 301-311. | MR | Zbl

[Zha98] S.-W. Zhang, Small points and Arakelov theory, in Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998), pages 217-225, 1998. | MR | Zbl